Alert archive / Tennessee / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 41, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Feb 21, 1997, 1:04 PM EST for Sullivan County, Tennessee. It was in force for 6 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 21, 1997, 1:04 PM EST (18:04 UTC)
- Expired
- Feb 21, 1997, 1:10 PM EST
- In force
- 6 min
- Issued by
- NWS Morristown, TN
- Area
- Whole counties
County Sullivan County, TN
The radar
The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 18:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.1 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 527 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 52 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMRX 211803 RRA SVRMRX TNC163-211810- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE KNOXVILLE TRI CITIES TN 104 PM EST FRI FEB 21 1997 THE NATIONAL WEATHER SERVICE IN KNOXVILLE TRI CITIES HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 110 PM EST FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST TENNESSEE ...SULLIVAN COUNTY A WARNING FOR SULLIVAN COUNTY WAS ISSUED INCORRECTLY. THE LINE OF THUNDERSTTORMS WILL NOT BE REACHING SULLIVAN COUNTY UNTIL 130 PM. AT THAT TIME A WARNING MAY BE NECESSARY SO REMAIN ALERT. TO REPEAT...THE WARNING PREVIOUSLY ISSUED FOR SULLIVAN WAS INCORRECT.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 21, 9:59 AM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Feb 21, 9:59 AM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 957 AM EST FRI FEB 21 1997 GEARING UP FOR THE APCHG SQUALL LINE WHICH HAS A COUPLE OF BOW ECHOES ATTM. MOST IMPRESSIVE HELICITY IN QUITE SOME TIME PLUS INCRSG INSTBY AS TEMPS WARM AND DEWPTS INCRS. THUS...WILL NEED HIGH POPS AS STG TO SVR TSTMS THREATEN MOST OF MRX CWA THIS AFTN. 14Z SFC ANLYS SHOWS LOW HAS MOVED NE INTO ERN MO WITH COLD FNT HAVG MOVD E INTO AR AND LA. MAY ALSO HAVE TO CONTEND WITH REDEVELOPMENT WITH COLD FNT THIS EVNG. OTRW...WIND ADVISORY LOOKS GOOD AS PRESS GRADIENT REMAINS VERY TIGHT. DID NOT HAVE TIME TO CHECK TEMP FCSTS IN DETAIL...BUT MAXES APPR ON TRACK. TG/10
In the hours before
Special weather statement, Feb 21, 8:35 AM EST, 4 hours 29 minutes before
TNZ012-013-034>036-066>068-083>087-099>102-211800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 835 AM EST FRI FEB 21 1997 ...TORNADO WATCH FOR WESTERN PARTS OF EAST TENNESSEE UNTIL 1PM EST... A TORNADO WATCH IS IN EFFECT FOR WESTERN MOST COUNTIES OF EAST TENNESSEE UNTIL 1 PM EST. THE COUNTIES INCLUDED IN THIS TORNADO WATCH ARE...FROM FENTRESS TO CUMBERLAND...RHEA AND HAMILTON EASTWARD TO CAMPBELL...ANDERSON LOUDON...MONROE AND POLK COUNTIES AT MID-MORNING NATIONAL WEATHER SERVICE DOPPLER RADARS SHOWED A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH NORTHERN ALABAMA AND MIDDLE TENNESSEE. THIS LINE OF STORMS WAS MOVING EAST AT AROUND 35 MPH AND SHOULD REACH PARTS OF FENTRESS...CUMBERLAND...RHEA AND HAMILTON COUNTIES BY 11 AM EST (10AM CST). DAMAGING THUNDERSTORM WINDS HAVE ALREADY BEEN REPORTED IN PARTS OF MIDDLE TENNESSEE...AND CONDITIONS ARE ALSO VERY FAVORABLE FOR THE DEVELOPMENT OF A FEW TORNADOES. PERSONS IN THE WATCH AREA SHOULD REMAIN ALERT AND BE PREPARED TO TAKE IMMEDIATE ACTION IF WARNINGS ARE ISSUED FOR YOUR AREA. THE TORNADO WATCH MAY NEED TO BE EXTENDED EASTWARD OVER THE REMAINDER OF EAST TENNESSEE AS WELL AS PARTS OF SOUTHWESTERN VIRGINIA AND CLAY AND CHEROKEE COUNTIES OF NORTH CAROLINA. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. TG
Special weather statement, Feb 21, 8:40 AM EST, 4 hours 24 minutes before
TNZ012-013-034>036-066>068-083>087-099>102-211800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN 835 AM EST FRI FEB 21 1997 ...TORNADO WATCH FOR WESTERN PARTS OF EAST TENNESSEE UNTIL 1PM EST... A TORNADO WATCH IS IN EFFECT FOR WESTERN MOST COUNTIES OF EAST TENNESSEE UNTIL 1 PM EST. THE COUNTIES INCLUDED IN THIS TORNADO WATCH ARE...FROM FENTRESS TO CUMBERLAND...RHEA AND HAMILTON EASTWARD TO CAMPBELL...ANDERSON LOUDON...MONROE AND POLK COUNTIES AT MID-MORNING NATIONAL WEATHER SERVICE DOPPLER RADARS SHOWED A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING THROUGH NORTHERN ALABAMA AND MIDDLE TENNESSEE. THIS LINE OF STORMS WAS MOVING EAST AT AROUND 35 MPH AND SHOULD REACH PARTS OF FENTRESS...CUMBERLAND...RHEA AND HAMILTON COUNTIES BY 11 AM EST (10AM CST). DAMAGING THUNDERSTORM WINDS HAVE ALREADY BEEN REPORTED IN PARTS OF MIDDLE TENNESSEE...AND CONDITIONS ARE ALSO VERY FAVORABLE FOR THE DEVELOPMENT OF A FEW TORNADOES. PERSONS IN THE WATCH AREA SHOULD REMAIN ALERT AND BE PREPARED TO TAKE IMMEDIATE ACTION IF WARNINGS ARE ISSUED FOR YOUR AREA. THE TORNADO WATCH MAY NEED TO BE EXTENDED EASTWARD OVER THE REMAINDER OF EAST TENNESSEE AS WELL AS PARTS >OF SOUTHWESTERN VIRGINIA AND CLAY AND CHEROKEE COUNTIES OF NORTH CAROLINA. STAY TUNED TO THIS STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS FROM YOUR NATIONAL WEATHER SERVICE. TG
Local storm report, Feb 21, 11:15 AM EST, 1 hour 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1120 AM EST FRI FEB 21 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1045 AM PALL MALL TN WIND DAMAGE
02/21/97 FENTRESS TREES, POWER LINES, AND
PHONE LINES DOWN
1100 AM NORWEST OF WARTBURG TN WIND DAMAGE
02/21/97 MORGAN NUMEROUS TREES DOWN
1030 AM VARIOUS AROUND COUNTY TN WIND DAMAGE
02/21/97 CUMBERLAND TREES DOWN ON POWER LINES,
T SCATTERED POWER OUTAGES
1055 AM HWY 68 UP GRANDVIEW MTN. TN WIND DAMAGE
02/21/97 RHEA TREE DOWN OVER HIGHWAYLocal storm report, Feb 21, 12:04 PM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1205 PM EST FRI FEB 21 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM HWY 52 & MORGAN CTY LINE TN WIND DAMAGE
02/21/97 SCOTT TREE DOWN ON HIGHWAY 52 AT
MORGAN COUNTY LINE
1110 AM HUNTSVILLE TN WIND DAMAGE
02/21/97 SCOTT TREE DOWN BESIDE COURTHOUSE
1115 AM COUNTYWIDE TN WIND DAMAGE
02/21/97 ROANE TREES AND POWERLINES ACROSS COUNTY.
80% OF COUNTY WITHOUT POWER.
1123 AM SWAN POND TN WIND DAMAGE
02/21/97 ROANE LARGE TREE DOWN, LIVE POWER
LINES DOWN. :
1125 AM HWY 304 (RIVER RD.) TN WIND DAMAGE
02/21/97 MEIGS TREE DOWN ON HIGHWAY BETWEEN
DECATUR AND WATTS BARR LAKE.
BoydLocal storm report, Feb 21, 12:39 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KNOXVILLE/TRI-CITIES TN
1240 PM EST FRI FEB 21 1997
TIME(EST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1140 AM NORRIS TN WIND DAMAGE
02/21/97 ANDERSON TREES DOWN
1155 AM GREENBACK TN WIND DAMAGE
02/21/97 LOUDON TREE DOWN
1205 PM KNOXVILLE TN WIND DAMAGE
02/21/97 KNOX SIGNAL LIGHT DOWN AT CEDAR
BLUFF AND PETERS RD.
1210 PM COUNTYWIDE TN WIND DAMAGE
02/21/97 KNOX NUMEROUS TREES DOWN ACROSS
COUNTY
1210 PM OLD BURKHART SCHOOL TN WIND DAMAGE
02/21/97 UNION TREES DOWN AT LOWESTON RD
NEXT TO SCHOOL AND AT LANDON
LANE
BoydThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 21, 9:38 AM EST | Severe Thunderstorm Warning | MRX | Cumberland | 67 min |
| Feb 21, 10:23 AM EST | Severe Thunderstorm Warning | MRX | Fentress, Morgan | 67 min |
| Feb 21, 10:26 AM EST | Severe Thunderstorm Warning | MRX | Rhea | 64 min |
| Feb 21, 10:57 AM EST | Severe Thunderstorm Warning | MRX | Scott | 63 min |
| Feb 21, 11:03 AM EST | Severe Thunderstorm Warning | MRX | Anderson, Campbell | 57 min |
| Feb 21, 11:11 AM EST | Severe Thunderstorm Warning | MRX | Meigs, Roane | 34 min |
| Feb 21, 11:27 AM EST | Severe Thunderstorm Warning | MRX | Claiborne, Knox, Union | 63 min |
| Feb 21, 11:50 AM EST | Severe Thunderstorm Warning | MRX | Loudon | 55 min |
| Feb 21, 12:01 PM EST | Severe Thunderstorm Warning | MRX | Blount | 59 min |
| Feb 21, 12:09 PM EST | Severe Thunderstorm Warning | MRX | Jefferson, Sevier | 66 min |
| Feb 21, 12:09 PM EST | Severe Thunderstorm Warning | MRX | Grainger | 66 min |
| Feb 21, 12:25 PM EST | Severe Thunderstorm Warning | MRX | Hamblen | 65 min |
| Feb 21, 12:25 PM EST | Severe Thunderstorm Warning | MRX | Hancock | 65 min |
| Feb 21, 12:50 PM EST | Severe Thunderstorm Warning | MRX | Cocke, Greene | 55 min |
| Feb 21, 12:52 PM EST | Severe Thunderstorm Warning | MRX | Hawkins | 68 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.